Nebraska, 2024Excessive Heat in Nebraska, August 25 to 26, 2024
August 25 to 26, 2024 · NWS FSD · 2 events in 2 counties and zones
A strong ridge of high pressure locked in very warm and extremely humid conditions. Dew points in the upper 70s and lower 80s combined with temperatures in the upper 80s to lower 90s to produce daily heat index values from 100 to 120 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure locked in very warm and extremely humid conditions. Dew points in the upper 70s and lower 80s combined with temperatures in the upper 80s to lower 90s to produce daily heat index values from 100 to 120 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 11:33 AM CST, 27 minutes earlier. Its key messages:
- Stratus and patchy fog has been slow to clear this morning. However, expect clearing to increase as we head into the early afternoon hours.
- Dangerous heat and humidity expected today and Monday. Heat index values between 100 and 110 degrees possible both days. Extreme caution should be used if spending time outdoors.
- A conditional risk for severe weather continues over central South Dakota towards the James River valley after 4pm Sunday. Large hail and damaging winds would be the greatest risks with isolated storms.
- While still uncertain, a potentially more significant severe weather episode (risk level 3 of 5) may develop Monday afternoon into the early overnight hours of Tuesday. All hazards are possible including very large hail, 70+ mph winds, and even a few tornadoes. Continue to monitoring your forecast.
- Temperatures cool through the middle and end of next week, with periodic risks for non-severe thunderstorms.
Area forecast discussion, Aug 25, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1233 PM CDT Sun Aug 25 2024
.KEY MESSAGES...
- Stratus and patchy fog has been slow to clear this morning.
However, expect clearing to increase as we head into the
early afternoon hours.
- Dangerous heat and humidity expected today and Monday. Heat
index values between 100 and 110 degrees possible both days.
Extreme caution should be used if spending time outdoors.
- A conditional risk for severe weather continues over central
South Dakota towards the James River valley after 4pm
Sunday. Large hail and damaging winds would be the greatest
risks with isolated storms.
- While still uncertain, a potentially more significant severe
weather episode (risk level 3 of 5) may develop Monday
afternoon into the early overnight hours of Tuesday. All
hazards are possible including very large hail, 70+ mph
winds, and even a few tornadoes. Continue to monitoring your
forecast.
- Temperatures cool through the middle and end of next week,
with periodic risks for non-severe thunderstorms.
&&
.UPDATE...
Issued at 808 AM CDT Sun Aug 25 2024
Stratus deck has been lowering this morning with light winds,
allowing fog to develop. Over the last hour, fog has become more
widespread with visibility as low as a quarter of a mile. Have
issued a Dense Fog Advisory through 11 AM for areas east of the
MO River to the Buffalo Ridge, through the I-29 corridor into
northwestern IA.
&&
.DISCUSSION...
Issued at 252 AM CDT Sun Aug 25 2024
THIS Morning: A warm and humid overnight continues, with
temperatures remaining in the 70s in most locations. The abundance
of low level moisture will continue to lead to the development of
fog and stratus. Should winds subside by daybreak, then a gradually
settling of very low stratus could result in more substancial fog.
SUNDAY: Stratus is expected to remain in place through at least
mid-morning, with rapid improvement as we reach late morning.
Once the stratus dissipates, as we've been expecting, a
dangerously hot and humid day is expected on Sunday. Saturday
proved a good example of the continued effectiveness of mid/late
August transpiration boosting dew points into the middle and
even a few upper 70s. This trend continues today, with a greater
likelihood of more widespread upper 70s, perhaps even an
isolated 80 degree mark. The occurrence of these dew points is
significant in itself as we only average around 16 hours a year
with a dew points greater than 76 degrees, and only 4 with a dew
point greater than 78 degrees in Sioux Falls for example. The
increase in dew points likely takes a few degrees off NBM highs
(as we noted on Saturday), with most areas rising into the 90s.
The end result is widespread 100-110 degree heat index values
and widespread high to extreme WBGT values. Made only minor
modifications to the ongoing excessive heat warning and heat
advisory.
By 4-5pm, we'll keep an eye on a surface trough in north central
Nebraska extending northward into central Nebraska. Several CAMS
continue to develop convection on this boundary, but these same CAMs
continue to over heat the boundary layer. Convective temperatures
are hanging around the 100-102 mark, which we may struggle to reach.
That said, both the RAP/NAM indicate the presence of a weak
shortwave lifting northeast out of the Nebraska Panhandle late in
the afternoon. This wave could provide just enough low-lvl cooling
and forcing to overcome the CAP. IF this can happen, there is no
shortage of instability with MLCAPE values pushing 3000-5000 J/KG,
shear remains a bit on the marginal side but may be sufficient
for brief organization of storms. 2" hail and some 70 mph
downburst winds could be possible in any storm that develops.
Any activity will likely take a gradual north to northeast track
into the late evening before dissipating.
TONIGHT: A large majority of the area will stay dry and warm into
MOnday morning. Any storm that develop in the evening likely
continue into Northeast SD or dissipate. To the southeast,
redevelopment of low lvl stratus and potentially a bit more fog
given the light winds will be possible.
MONDAY-MONDAY NIGHT: This is certainly a time period that all
interested parties (especially schools and anyone with outdoor
evening activities) will need to keep a close eye on. Lee side
height falls will begin to push a surface boundary into eastern
South Dakota and north central Nebraska through the day. However
even with the increased easterly surface winds, and morning
fog/stratus, we should see a fairly quick rise in temperatures
into the 90s by the afternoon. Pooling dew points in the middle
to upper 70s (potentially even an 80 degree mark), will once
again push heat index values above 100 degrees. Will issue a new
heat advisory for a large portion of the area, and upgrades to
excessive heat warnings may be needed especially along or south
of I-90.
By mid-afternoon convection risks will being to increase as a
series of shortwaves begin to approach the area and convection
temperatures begin to be achieved. Isolated to scattered storms
may form along the aforementioned boundary in eastern SD by mid-
afternoon, with a greater potential for more widespread
development across northern Nebraska and south central South
Dakota by late afternoon. Moderate to extreme instability
upwards of 5000 J/KG may be likely across most areas of the
forecast area by late afternoon. Shear will be on the increase
as the large scale trough edges eastward, with a 60 knot speed
max at 500 mb and 40 knot increase in southwest winds at 700mb.
This should result in enough turning to support supercell
structures capable of very large hail, strong downburst winds,
and some tornado potential. The biggest concern however would be
the quick evolution of storms that form west of the Missouri
River into a strong forward propagating MCS capable of high
winds and then an increased tornado potential as it moves
through the Tri-state area in the evening (quickly ramping up
low-lvl flow and favorable 0-2 vectors). Now there are still
quite a few uncertainties in the forecast regarding the timing
of shortwaves (and location of convective development), any
overnight storm debris impacts, and residual EML issues, but
this is certainly and event we'll need to monitor. Have included
severe wording potential in the public forecast to match the
enhanced outlook.
TUESDAY-SATURDAY: Some convection may linger into Tuesday as an
upper trough crosses the Dakotas. Temperatures will however trend
downward which will end any heat headlines. There still remains
quite a bit of disagreement in medium to long range models through
the second half of next week, however a deeper upper low should pass
eastward across southern Canada by the end of the week. This trough
will allow a cold front to surge southeast Wednesday into Thursday
bring a quick and brief return of above normal temperatures
Wednesday but also a risk for scattered storms with the passage of
the boundary. Temperatures into next weekend are then favored to
fall below normal with highs in the 70s and dry conditions.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1223 PM CDT Sun Aug 25 2024
MVFR/IFR and isolated LIFR stratus east of the James River
continues to slowly lift through the early afternoon hours.
Winds remain light, and generally southerly.
Could see some isolated to scattered showers and storms this
afternoon and evening west of the James River; however,
confidence is low in development and coverage. If storms can
develop, strong winds and large hail are possible. Otherwise,
light and variable winds tonight could lead to additional
fog/stratus development. Have kept mention to VFR conditions,
given model guidance varying in development, timing, and
coverage. If fog/stratus forms, could again see IFR conditions
through the mid morning hours Monday.
Outside of convection and fog/stratus, VFR conditions expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 8 PM CDT this evening for SDZ038-
039-052>055-058>071.
Heat Advisory from 1 PM to 8 PM CDT Monday for SDZ054>056-
060>062-065>071.
Heat Advisory until 8 PM CDT this evening for SDZ040-050-056-
057.
MN...Excessive Heat Warning until 8 PM CDT this evening for MNZ072-
081.
Heat Advisory from 1 PM to 8 PM CDT Monday for MNZ072-080-081-
089-090-097-098.
Heat Advisory until 8 PM CDT this evening for MNZ071-080-089-
090-097-098.
IA...Excessive Heat Warning until 8 PM CDT this evening for IAZ001-
002-012>014-020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Monday for IAZ001>003-
012>014-020>022-031-032.
Heat Advisory until 8 PM CDT this evening for IAZ003.
NE...Excessive Heat Warning until 8 PM CDT this evening for NEZ013-
014.
Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ013-014.
&&
UPDATE...SG
DISCUSSION...Dux
AVIATION...SGHazardous weather outlook, Aug 25, 7:47 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
847 AM CDT Sun Aug 25 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-261400-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
847 AM CDT Sun Aug 25 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Patchy fog will be possible into mid-morning Sunday. Visibility below
one mile expected, with areas of visibility below one half mile.
Dangerous heat is expected Sunday afternoon into early evening.
Heat index values will range from 100 to 110 degrees at times.
Overnight low temperatures into Monday morning may only fall into
the lower to middle 70s. Patchy fog will again be possible Monday
morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hot and humid conditions continue into Monday. Heat index values
may again climb between 100 and 110 degrees at times.
Thunderstorm risks will grow by Monday afternoon and peak into
Monday evening and early overnight. While there remains
uncertainty on the coverage of storms, there is growing potential
for an increased severe weather risk especially in areas along and
north of Interstate 90. Risks include large hail up to or greater
than 2 inches, straight line winds of 70 mph, and even the
potential for a tornado or two. The peak time of severe weather
risks will be between 4pm Monday and 2am Tuesday morning. Continue
to monitor your local forecast.
Scattered thunderstorms may continue Tuesday and return again by
Wednesday and Thursday, through the risk for severe storms remains
low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>060-063>065-068-261400-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
847 AM CDT Sun Aug 25 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Patchy fog will continue into mid-morning Sunday. Visibility below
one mile expected, with areas of visibility below one half mile.
Dangerous heat is expected Sunday afternoon into early evening.
Heat index values will range from 100 to 110 degrees at times.
Overnight low temperatures into Monday morning may only fall into
the lower to middle 70s. Patchy fog will again be possible Monday
morning.
Isolated thunderstorms may be possible Sunday evening across
central South Dakota and areas west of the James River. The main
risks will be large hail up to 2 inches and damaging winds up to
70 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Temperatures will cool slightly Monday, though heat index readings
may still approach the 100 degree mark.
Thunderstorm risks will grow by Monday afternoon and peak into
Monday evening and early overnight. While there remains
uncertainty on the coverage of storms, there is growing potential
for an increased severe weather risk. Risks include large hail up
to or greater than 2 inches, straight line winds of 70 mph, and
even the potential for a tornado or two. The peak time of severe
weather risks will be between 4pm Monday and 2am Tuesday morning.
Continue to monitor your local forecast.
Scattered thunderstorms may continue Tuesday and return again by
Wednesday and Thursday, through the risk for severe storms remains
low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Excessive Heat, Dakota
- When
- August 25, 12:00 PM CST to August 26, 7:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Afternoon and early evening heat index values near Dakota City reached as high as 112 degrees on August 25 and 106 degrees on August 26.
Excessive Heat, Dixon
- When
- August 25, 12:00 PM CST to August 26, 7:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Afternoon and early evening heat index values near Concord reached as high as 108 degrees on August 25 and 105 degrees on August 26.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows in Alaska, August 25, 20241 death · 3 injured · $4.0 million · 2 events
- Flash Flooding in New Mexico, August 25, 2024$600,000 · 2 events
- Damaging Winds in Texas, August 25, 2024$128,000 · 70 kt wind · 6 events
- Excessive Heat and Hail in Nebraska, August 25 to 29, 20243.25 in hail · 31 events
- Excessive Heat and Heat in South Dakota, August 25 to 26, 202424 events
- Excessive Heat in South Dakota, August 25, 202416 events
- Flash Flood and Hail in South Dakota, August 25, 20242.75 in hail · 16 events
- Excessive Heat in Iowa, August 25 to 26, 202411 events
- Excessive Heat and Heat in Minnesota, August 25 to 26, 202411 events
- Excessive Heat and Damaging Wind in Iowa, August 25 to 29, 202452 kt wind · 9 events
- Damaging Winds in Wyoming, August 25, 202457 kt wind · 4 events
- Damaging Winds in South Dakota, August 25 to 26, 202461 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215078, 1215081.